Peter Hibberd, M.D., is a doctor whose advice is based on more than 28 years of hospital outpatient and inpatient experience. He is an experienced emergency medicine physician, surgeon, and consultant. Dr. Hibberd is certified by the American Board of Emergency Medicine. He is also a fellow and active member of the American Academy of Family Physicians, an active member of the American College of Emergency Physicians, and a member and fellow of the American Academy of Emergency Medicine. Dr. Hibberd has earned numerous national and international professional certifications, memberships, and awards.
Tags:

Did MRSA Medication Ruin My Kidneys?

Wednesday, 30 Jun 2010 10:37 AM


Question: My husband has kidney failure and I would like to know if there is anything I can do to slow it down. He is down to 25 percent use of total kidney function. He has had MRSA five times and the medication he had to take ruined his kidneys.

Dr. Hibberd's Answer:

Sadly, some of the medications used to treat the drug-resistant staph infections such as MRSA (methacillin resistant staphylococcus aureus) are quite toxic to our kidneys, and when faced with a life-threatening infection challenge, we are often forced to use these toxic drugs in order to save a patient’s life.

Unfortunately, the renal damage seen with some of these agents is sometimes irreversible, forcing the patient to transplantation or dialysis as the only options to maintain renal function.

Fortunately at 25 percent function, he is not yet dependant on dialysis or transplant, so the best you can do is control his risks for MRSA recurrence and be sure to protect his remaining kidney function by control of known precipitators for renal failure (i.e., diabetes and hypertension), attempt to minimize his protein loss from his damaged renal bed with the aid and consultation of a nephrologist (specialist of kidney function), and be sure his kidneys have adequate perfusion (i.e., arterial supply) for effective function.

Set the stage for recovery of his renal function. It does occur in the most unpredictable ways.

© HealthDay

 
1Like our page
2Share
Dr-Hibberd
232
2010-37-30
Wednesday, 30 Jun 2010 10:37 AM
Newsmax Inc.
 

The information presented on this website is not intended as specific medical advice and is not a substitute for professional medical treatment or diagnosis. Read Newsmax Terms and Conditions of Service.

Newsmax, Moneynews, Newsmax Health, and Independent. American. are registered trademarks of Newsmax Media, Inc. Newsmax TV, and Newsmax World are trademarks of Newsmax Media, Inc.

NEWSMAX.COM
© Newsmax Media, Inc.
All Rights Reserved